Alert archive / Michigan / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 96, NWS Grand Rapids, MI

August 19, 2014Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 19, 2014, 5:16 PM EDT for Jackson County, Michigan. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2014, 5:16 PM EDT (21:16 UTC)
Expired
Aug 19, 2014, 5:30 PM EDT
In force
14 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Jackson County, MI

The radar

The Detroit radar (KDTX), 82 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 2:34 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2014-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2014-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

916 
WUUS53 KGRR 192116
SVRGRR
MIC075-192145-
/O.NEW.KGRR.SV.W.0096.140819T2116Z-140819T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
516 PM EDT TUE AUG 19 2014

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN...

* UNTIL 545 PM EDT

* AT 514 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM WATERLOO TWP TO BROOKLYN...AND MOVING EAST AT 40
  MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  JACKSON...            GRASS LAKE...         BROOKLYN...
  CLARK LAKE...         WATERLOO TWP...       LIBERTY TWP...
  MICHIGAN CENTER...    VANDERCOOK LAKE...    NAPOLEON...
  LEONI...              MUNITH...             PLEASANT LAKE...
  WATERLOO...           TRIST...              FRANCISCO...
  NORVELL...            LIBERTY...            ACKERSON LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4207 8414 4207 8443 4242 8446 4243 8414
      4242 8413 4207 8413
TIME...MOT...LOC 2115Z 268DEG 33KT 4237 8420 4209 8416

HAIL...<.75IN
WIND...60MPH

$$

DUKE
1 follow-up statement
514 
WWUS53 KGRR 192130
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
530 PM EDT TUE AUG 19 2014

MIC075-192140-
/O.CAN.KGRR.SV.W.0096.000000T0000Z-140819T2145Z/
JACKSON MI-
530 PM EDT TUE AUG 19 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JACKSON COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.

LAT...LON 4207 8414 4207 8443 4242 8446 4243 8414
      4242 8413 4207 8413
TIME...MOT...LOC 2130Z 268DEG 33KT 4237 8401 4209 8398

$$

DUKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:30 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 19, 3:30 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EDT TUE AUG 19 2014

LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/HYDRO/MARINE

.SYNOPSIS...
ISSUED AT 330 PM EDT TUE AUG 19 2014

THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS WILL EXIT TONIGHT AS A
COLD FRONT PASSES THROUGH BUT A FEW SCATTERED SHOWERS WILL LINGER
TONIGHT AND WEDNESDAY.

A STRONG WARM FRONT WILL APPROACH FROM THE SOUTHWEST THURSDAY AND
THURSDAY NIGHT. THIS FRONT MAY TRIGGER ANOTHER ROUND OF HEAVY
THUNDERSTORMS... FOLLOWED BY VERY WARM AND HUMID CONDITIONS FOR THE
UPCOMING WEEKEND.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 330 PM EDT TUE AUG 19 2014

ACTIVE WEATHER WILL CONTINUE OVER THE NEXT FEW HOURS AS APPROACHING
COLD FRONT OVER ERN WI INTERACTS WITH VERY MOIST AND UNSTABLE AIR
MASS OVER SRN LWR MI. CAPES ARE 1500-2000 SOUTH OF I-96 WITH UPR 60
DEW PTS AND PWATS AROUND 1.7. THERE HAVE BEEN SOME REPORTS OF
TORRENTIAL RAIN WITH MORE THAN TWO INCHES AN HOUR... SO URBAN AND
SMALL STREAM FLOODING IS A THREAT IN ADDITION TO THE THREAT FOR
SEVERE/WX DAMAGING WINDS.

RAIN CHANCES DECREASE LATER THIS EVENING AFTER FROPA BUT AS THE
UPPER LOW OVER WRN UPR MI MOVES TO NRN LK HURON LOOK FOR SCATTERED
SHOWERS TO PERSIST. THESE MAY PERK BACK UP TO TSTMS ON WEDNESDAY
AFTERNOON WITH HEATING...PARTICULARLY OVER NRN AND ERN LWR MI. A
LAKE SHADOW WILL PROBABLY DEVELOP FOR WEDNESDAY AFTERNOON WITH NW
LOW LEVEL FLOW SO WILL FEATURE A DRY AFTERNOON FOR THE COASTAL
COUNTIES WHILE GOING WITH LIKELY POPS FOR CLARE... MT PLEASANT...
AND ALMA AREAS.

BEST POPS IN LATER PERIODS LOOKS TO BE THURSDAY NIGHT AS THE WARM
FRONT/LOW LEVEL JET SHIFT TOWARD THE AREA. GUIDANCE...ESPECIALLY THE
ECMWF...LOOKS RATHER AGGRESSIVE SO THERE COULD BE A ROUND OF STRONG
STORMS WITH HEAVY RAINFALL.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 330 PM EDT TUE AUG 19 2014

IT WOULD SEEM WE DO ACTUALLY HAVE A CHANCE OF SEEING HIGHS NEAR OR
ABOVE 90 DEGREES OVER A GOOD PART OF OUR CWA THROUGH THE WEEKEND
INTO EARLY NEXT WEEK. AS THE WARM AIR SURGES IN WE WILL LIKELY HAVE
SOME SIGNIFICANT RAINFALL (STRONG THUNDERSTORMS) FRIDAY POSSIBLY
INTO SATURDAY.  THE NEXT THREAT OF THUNDERSTORMS IS MONDAY NIGHT
INTO TUESDAY AS A COLD FRONT MOVES INTO THE AREA.

THE MODELS ARE IN GOOD AGREEMENT ON THE BUILDING OF A SIGNIFICANT
UPPER LEVEL RIDGE OVER THE EAST CENTRAL SECTIONS OF THE CONUS THIS
COMING WEEKEND. THIS IS IN RESPONSE TO STRONGLY DIGGING UPPER LOW
OVER THE PACIFIC NORTHWEST IN THE SAME TIME FRAME. A SIGNIFICANT
SLIT IN THE UPPER LEVEL JET WILL KEEP THE COLD AIR NORTH JAMES BAY
THROUGH THE WEEKEND. THE ONLY REAL ISSUE WITH THE LONG RANGE
FORECAST IS HOW QUICKLY THE UPPER LOW EJECTS INTO THE PLAINS.
TYPICALLY THE MODELS DO THIS TO QUICKLY. ALREADY THE MODELS HAVE
SLOWED DOWN NEARLY A DAY WITH THE COLD FRONT COMING THROUGH.

MY FORECAST HIGHS ARE BASED ON MY 1000/925 MB THICKNESS TOOL...WHICH
ARE LARGELY 2 TO 4 DEGREES ABOVE MOST OF THE MOS NUMBERS. GIVEN
CLIMO WOULD HAVE AN IMPACT ON THOSE NUMBER... HAVING HIGHS INCREASED
SEEMS LIKE A GOOD IDEA. THAT BEING SO WE MAY SEE OUR FIRST 90+ HIGHS
SAT...SUN AND MON.  I HAVE 90 ON SAT FOR NOW BUT I WOULD THINK IT IS
MORE THAN LIKELY SUNDAY AND MONDAY TOO.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 154 PM EDT TUE AUG 19 2014

A RATHER COMPLEX FORECAST THIS AFTERNOON AND INTO TONIGHT AS AN
BAND OF CONVECTION AHEAD OF THE COLD FRONT SLOWLY MOVES THROUGH
THE TAF SITES THIS AFTERNOON INTO THIS EVENING. THEN THE ISSUE
TURNS TO FOG DEVELOPMENT OVERNIGHT.

THE SLOW MOVING LINE OF THUNDERSTORMS SEPARATES THE VFR CONDITIONS
FROM MVFR/IFR CIGS AND VSBY. AS THE LINE SLOWLY MOVES EAST MVFR
CIGS WILL LINGER. AS THE STORMS MOVE THROUGH THE TAF SITES IFR
VSBY ARE EXPECTED WITH WIND GUSTS TO 35 KNOTS MORE THAN POSSIBLE. THE
CLEAR SKIES OVER LK MI WILL LIKELY NOT MOVE INLAND.

ONCE THE LINE CLEARS THE AREA AFTER 00Z I EXPECT MOSTLY MVFR CIGS
AND DUE TO THE WIDESPREAD RAIN... FOG AND LOW CEILINGS IS EXPECTED
AFTER MIDNIGHT. IT IS QUESTIONABLE AS TO HOW MUCH CLEARING THERE
WILL BE WEDNESDAY AS THE FRONT DOES NOT GET TO FAR SOUTH OF
MICHIGAN. MEANING OUR TAF SITES WILL BE NEAR THE FRONTAL ZONE.

&&

.MARINE...
ISSUED AT 330 PM EDT TUE AUG 19 2014

GENERALLY WEAK GRADIENT EXPECTED SO WINDS AND WAVES SHOULD REMAIN
BELOW SMALL CRAFT CRITERIA. HOWEVER AREAS OF FOG WILL BE A
POSSIBILITY AS HUMID AIR INTERACTS WITH THE COOLER LK MI WATERS.

&&

.HYDROLOGY...
ISSUED AT 330 PM EDT TUE AUG 19 2014

HEAVY RAINFALL RATES OF 1-2 INCHES PER HOUR THROUGH EARLY EVENING
WILL SUPPORT A THREAT OF URBAN AND SMALL STREAM FLOODING. SCATTERED
NATURE OF THESE HEAVIER AMOUNTS SHOULD LIMIT EXTENT OF RISES ON THE
LARGER RIVERS. THE PATTERN LATER IN THE WEEK SUPPORTS ADDITIONAL
HEAVY RAINFALL EVENTS SO RIVER FLOODING COULD BECOME MORE OF A
CONCERN BY THAT TIME.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...MEADE
SHORT TERM...MEADE
LONG TERM...WDM
AVIATION...WDM
HYDROLOGY...MEADE
MARINE...MEADE
Hazardous weather outlook, Aug 19, 12:55 PM EDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1255 PM EDT TUE AUG 19 2014

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
200930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1255 PM EDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING SOUTH
AND EAST OF GRAND RAPIDS... INCLUDING KALAMAZOO... BATTLE CREEK...
LANSING AND JACKSON. THE THREAT IS DAMAGING WINDS AND/OR LARGE HAIL
AS WELL AS LOCALLY HEAVY RAINFALL. THE PRIMARY TIME OF CONCERN IS
FROM 1 PM TO 7 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED WEDNESDAY AND AGAIN ON THURSDAY NIGHT
AND FRIDAY. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

MEADE

In the hours before

Local storm report, Aug 19, 4:25 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
425 PM EDT TUE AUG 19 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       1 WNW GREENVILLE        43.18N 85.27W
08/19/2014  M2.10 INCH       MONTCALM           MI   TRAINED SPOTTER

&&

EBW
Local storm report, Aug 19, 4:26 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
426 PM EDT TUE AUG 19 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HEAVY RAIN       1 NNE DUTTON            42.86N 85.58W
08/19/2014  M1.98 INCH       KENT               MI   TRAINED SPOTTER

&&

EBW
Local storm report, Aug 19, 4:35 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
435 PM EDT TUE AUG 19 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     FLOOD            1 NW BROWNLEE PARK      42.33N 85.14W
08/19/2014                   CALHOUN            MI   PUBLIC

            4-5 FEET OF STANDING WATER OVER THE ROAD AT
            RAYMOND AND EMMETT IN BATTLE CREEK. ROAD IS
            IMPASSABLE.

&&

EBW
Local storm report, Aug 19, 4:55 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
455 PM EDT TUE AUG 19 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     FLOOD            2 E SPRINGFIELD         42.32N 85.20W
08/19/2014                   CALHOUN            MI   PUBLIC

            FLOODING UNDER BRIDGE AT UPTON AND DICKMAN
            ROADS IN BATTLE CREEK WITH A STALLED OUT
            CAR.

&&

EBW
Local storm report, Aug 19, 5:09 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
509 PM EDT TUE AUG 19 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       3 ENE KENTWOOD          42.89N 85.54W
08/19/2014  M1.87 INCH       KENT               MI   OFFICIAL NWS OBS

            STORM TOTAL RAINFALL.

&&

EBW
Local storm report, Aug 19, 5:11 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
511 PM EDT TUE AUG 19 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             3 ESE SANDSTONE         42.24N 84.46W
08/19/2014  M0.25 INCH       JACKSON            MI   COCORAHS

&&

EBW

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:50 AM EDTSpecial Weather StatementGRRBarry, Kalamazoo55 min
Aug 19, 8:03 AM EDTSpecial Weather StatementGRRGratiot, Isabella, Kent, Mecosta, Montcalm57 min
Aug 19, 11:32 AM EDTSpecial Weather StatementGRROttawa58 min
Aug 19, 11:59 AM EDTSpecial Marine WarningGRR46 min
Aug 19, 12:32 PM EDTSpecial Weather StatementGRRKent43 min
Aug 19, 1:09 PM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 6 more2 hr
Aug 19, 1:43 PM EDTAreal Flood AdvisoryGRRIonia, Kent, Montcalm3 hr
Aug 19, 1:52 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry53 min
Aug 19, 1:58 PM EDTAreal Flood AdvisoryGRRAllegan, Barry3 hr
Aug 19, 2:21 PM EDTSpecial Marine WarningGRR84 min
Aug 19, 2:35 PM EDTSevere Thunderstorm WarningGRRAllegan, Kalamazoo, Van Buren55 min
Aug 19, 2:41 PM EDTSevere Thunderstorm WarningGRRBarry, Clinton, Eaton, Ingham, Ionia64 min
Aug 19, 2:49 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Calhoun, Kalamazoo56 min
Aug 19, 2:56 PM EDTAreal Flood AdvisoryGRRIonia, Kent3 hr
Aug 19, 3:02 PM EDTSevere Thunderstorm WarningGRRVan Buren58 min
Aug 19, 3:03 PM EDTAreal Flood AdvisoryGRRClinton, Eaton, Ingham, Ionia6 hr
Aug 19, 3:32 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton, Ingham, Jackson58 min
Aug 19, 3:44 PM EDTAreal Flood AdvisoryGRRKalamazoo, Van Buren3 hr
Aug 19, 3:46 PM EDTSevere Thunderstorm WarningGRRCalhoun, Kalamazoo80 min
Aug 19, 4:37 PM EDTSevere Thunderstorm WarningGRRJackson38 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.